Diclofenac-induced immune haemolytic anaemia: simultaneous occurrence of red blood cell autoantibodies and drug-dependent antibodies
Version of Record online: 29 OCT 2003
British Journal of Haematology
Volume 95, Issue 4, pages 640–644, December 1996
How to Cite
Salama, A., Kroll, H., Wittmann, G. and Mueller-Eckhardt, C. (1996), Diclofenac-induced immune haemolytic anaemia: simultaneous occurrence of red blood cell autoantibodies and drug-dependent antibodies. British Journal of Haematology, 95: 640–644. doi: 10.1046/j.1365-2141.1996.d01-1947.x
- Issue online: 29 OCT 2003
- Version of Record online: 29 OCT 2003
- Cited By
- immune haemolysis;
- drug-dependent antibodies
During the last 5 years we have identified a total of 17 patients (nine females and eight males aged between 53 and 85 years) with immune haemolytic anaemia related to diclofenac (a nonsteroidal anti-inflammatory drug). All patients developed acute intravascular haemolysis. Two patients died, and eight patients developed temporary renal failure that required haemodialysis. The direct antiglobulin test was positive with anti-IgG and anti-C3d in all cases, with anti-IgA in 4/10 cases tested, and negative with anti-IgM. The indirect antiglobulin test was moderately or weakly positive in 11 cases, and IgG autoantibodies could be eluted from the red blood cells (RBCs) of all patients. Initially, the diagnosis of autoimmune haemolytic anaemia of warm type was suggested in all cases. All patients had simultaneously developed autoantibodies and drug-dependent antibodies. The majority of drug-dependent antibodies (n=13) reacted with urine containing the drug and its metabolites (ex vivo antigen), the native drug, and diclofenac-treated RBCs. The antibodies in the remaining four cases were detectable only in the presence of ex vivo antigen. Diclofenac appears to bind only weakly to RBCs in the absence of the drug-dependent antibodies.
We conclude that diclofenac forms neoantigens with RBCs that may stimulate the production of autoantibodies and drug-dependent antibodies. The resulting haemolytic syndrome is very similar to autoimmune haemolytic anaemia of warm type.